Customize your JAMA Network experience by selecting one or more topics from the list below.
Orbital infections are often associated with pain, erythema, swelling,and warmth of the periorbital tissue and may affect pupillary responses, ocularmotility, and visual acuity. The most common cause is sinusitis; however,inoculation as a result of trauma or bacteremia or as an extension from adjacentinfected teeth, lacrimal sac, or eyelids has also been described.1 Abscess formation is a potential complication thatoften requires surgical drainage in addition to systemic antibiotic therapy.2 In this report, we describe an orbital abscessthat developed following a subtenon injection of triamcinolone acetonide withoutassociated signs or symptoms of inflammation.
Report of a Case
We evaluated a 90-year-old woman for a progressively enlarging orbitalmass. She had macular edema secondary to a branch retinal vein occlusion inthe left eye that was unresponsive to treatment with laser photocoagulation.She subsequently had 2 subtenon triamcinolone injections performed 1 monthapart in a standard manner by passing a 25-gauge needle through the superotemporalconjunctival fornix. Three weeks after the second injection, the patient noteda left orbital mass that became progressively larger without any associatedpain, discharge, diplopia, or change in visual acuity.
Visual acuity was 20/100 OS. There was a soft, well-demarcated, 2 by3-cm mass located in the superotemporal left orbit with blepharoptosis butno erythema, warmth, or tenderness (Figure1). Exophthalmometry measurements were 21 mm OD and 23 mm OS. Thepupil reactions were normal without an afferent defect, and motility was fullin all directions of gaze. Funduscopy revealed a laser grid pattern alongthe superotemporal arcade and macular edema but no optic nerve swelling.
Mass involving superotemporalorbit with blepharoptosis but no erythema or edema.
A computed tomographic scan with contrast was obtained and revealeda low-density mass with an enhancing rim just above the lacrimal gland butwith no intraconal extension, bone erosion, or paranasal sinus disease (Figure 2). Seven milliliters of green, purulentfluid was removed by fine-needle aspiration. A stab incision was made intothe mass, and loculations were disrupted by curettage. A drain was inserted,and the patient was given an oral course of clindamycin hydrochloride becauseof a previous penicillin allergy. Microbiology cultures identified Staphylococcus aureus that was sensitive to clindamycin. The drainwas removed 3 days after insertion, and the antibiotics were administeredfor 2 weeks with clinical resolution of the abscess and no recurrence 8 monthsafter treatment.
Axial computed tomographic scanwith contrast showing left orbital lesion extending posteriorly beyond septalplane with central hypodensity and rim enhancement but no adjacent bone erosion,edema, or sinus disease. R indicates right.
Subtenon corticosteroid injections are commonly used in the treatmentof macular edema or posterior segment intraocular inflammation. Complicationsinclude inadvertent intravascular injection, globe perforation, cataract formation,ocular hypertension, blepharoptosis, orbital fat atrophy, strabismus, or allergicreactions.3,4 To our knowledge,this is the first report of an abscess resulting from such an injection. Thelack of inflammation was atypical for an infection and was likely relatedto the local immunosuppressive effects of triamcinolone.
The authors have no relevant financial interest in this article.
Corresponding author and reprints: Christopher J. Engelman, MD, Directorof Glaucoma, Santa Clara Valley Medical Center, 751 S Bascom Ave, San Jose,CA 95128.
Engelman CJ, Palmer JD, Egbert P. Orbital Abscess Following Subtenon Triamcinolone Injection. Arch Ophthalmol. 2004;122(4):654–655. doi:10.1001/archopht.122.4.654
Coronavirus Resource Center
Create a personal account or sign in to: